Texas, 2020Flash Flooding in Texas, February 12, 2020
February 12, 2020 · NWS SHV · 25 events in 6 counties and zones
Areas of showers remained persistent across much of the Ark-La-Tex through much of the day on February 11th, along the subtropical jet stream that extended over much of Texas and the Lower Mississippi Valley ahead of a strong upper level low pressure system just off the Northwest Baja California coast. These rains primed the already wet soils on the 11th, before the low pressure system began to…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Areas of showers remained persistent across much of the Ark-La-Tex through much of the day on February 11th, along the subtropical jet stream that extended over much of Texas and the Lower Mississippi Valley ahead of a strong upper level low pressure system just off the Northwest Baja California coast. These rains primed the already wet soils on the 11th, before the low pressure system began to eject northeast and become absorbed into a broad upper trough as it translated east across the Southern Rockies into the Southern Plains during much of the day on the 12th. As this trough approached, an axis of moderate to locally heavy rainfall developed over Northeast Texas and Southern Arkansas, with widespread rainfall amounts of 4-6 inches, with isolated higher amounts up to 8 inches, observed. This resulted in numerous instances of flash flooding across East and Northeast Texas, with numerous roads flooded and closed, and smaller creeks, streams, and bayous spilling above its banks. The flash flooding ended by afternoon as the rains ended, but continued runoff resulted in continued flooding near and along these waterways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 12, 5:58 AM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Feb 12, 5:58 AM CST, 1 hour 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
558 AM CST Wed Feb 12 2020
.AVIATION...
Widespread IFR (to locally LIFR) conditions are expected this
morning due to a combination of low cloud and visibility issues,
with locally heavy rain further complicating the situation over in
TXK/TYR. Low pressure forming over the center of the region will
ensure inclement weather and IFR conditions in all areas through
the bulk of the day with shifting winds. Expect winds to become
northwest in all areas by tonight when conditions will be drying
out and ceilings trending toward MVFR/VFR combos by daybreak
Thursday. But through today, expect more in the way of rain,
although thunderstorms will generally be pretty isolated. /50/
&&
.PREV DISCUSSION... /issued 417 AM CST Wed Feb 12 2020/
SHORT TERM.../now through Thursday Night/
One more day of wet conditions to get through before we get a
needed temporary break from the inclement weather. Heavy rain will
still be a concern for today, although primarily along and north
of the I-20 corridor. Fortunately, the previous threat for severe
thunderstorms for today has shifted mostly east of the region.
Currently, an expansive area of moderate to occasionally heavy
rain (with a few embedded thunderstorms) is pushing northeast into
NE TX and will spread through roughly the I-30 corridor over the
next few hours. The combination of isentropic ascent, high
moisture transport aloft, and strong forcing aloft from the right
entrance region of an impressive jet streak is driving this
activity through midday - and will be the primary focus of the
remaining flash flood threat. Additional totals in the mentioned
areas could locally be up to 3 inches, which could be problematic
given ground saturation from precipitation over the last few
days. Farther east, expect precipitation to be more "showery"
through the bulk of the day, although areas along and north of
the I-20 corridor may still be able to get a localized 2 inches
(especially if they experience a thunderstorm or two). Otherwise,
locations generally along and south of a Lufkin, to Natchitoches,
to Columbia line were pulled from the ongoing flash flood watch
through 6 pm because additional totals predominately under an inch
really should not lead to a significant flash flood threat.
We still expect the stalled front to our southeast to bulge
northwest quickly this morning through midday as the incoming
disturbance to our east (and factors associated with that) lead to
surface low pressure formation in our eastern zones. This low
will then rapidly translate northeast into the Tennessee Valley by
evening and help drag a rather sharp cold front through most of
the Four State region by daybreak Thursday. There will still be a
window for instability to develop in Central Louisiana from late
morning through early afternoon, but mainly just southeast of a
Monroe to Natchitoches line (where highs could approach 70
degrees). It is in these latter areas where the Storm Prediction
Center still is maintaining a MARGINAL risk for severe storms -
but the key point is the focus for the severe storm threat today
is definitely to our east. Outside of the far southeast portion of
the forecast area, expect temperatures to struggle (or fail) to
reach 50 degrees on the cool side of the boundary where clouds
and precipitation will be ubiquitous.
From mid this afternoon through mid evening expect rain to be
gradually clearing out of the region from west to east, although
clouds and drizzle may linger around in the wake of most of the
precipitation for a few hours. We will be dry by late in the night
when temperatures get down to a range of mid 30s to lower 40s.
Thursday will be a seasonably chilly day, despite partly sunny
skies, mainly because northwest winds will impart a wind chill to
ambient temperatures that will only generally peak in a range
from the upper 40s to lower 50s. Winds should lighten up a bit
Thursday night under mostly clear skies. These decent radiational
cooling conditions should allow for a rare (for this winter)
widespread freeze. /50/
LONG TERM.../Friday through Tuesday Night/
A very cold 1037mb sfc high will be crossing the MS river near St
Louis at 12Z Friday and the driving NE winds of late will begin to
slack and veer to E and SE and begin a warming trend. However,
after such a chilly start it will be hard to notice with lower to
middle 50s for highs yet again. Air temps will begin to moderate
well on Saturday back to near average and then even get into the
lower 70s for some on Sunday and then areawide for Monday with the
persistent S/SE wind flow off the Gulf. Lows too will quickly rise
into the 50s by early next week.
Weather wise for the weekend as the big sfc high center moves
farther away from our region, the isentropic ascent will be likely
to develop somewhere. The GFS and ECMWF models vary on timing and
placement of light showers edging back Northward into the area. We
can expect a big increase in the high clouds Friday night with light
rain showers beginning to develop by mid to late morning on Saturday
with coverage of rain shower areas further increasing into the
afternoon if you like the ECMWF anyway. We will see if the GFS comes
around this run. One thing is for sure, the wet pattern is just
warming up for more super wet.
Thunderstorms will be possible by Monday and well beyond with a
super moist SW flow aloft to become established and keep us in the
wet pattern into early Thursday with high chance and likely pops for
much of next week the way it looks now. A cold front will push out
much of the moisture and cut off the main trough, which now slowly
fills and the pattern becomes more zonal overhead for us to have a
break perhaps late in the week. Once again cooler and drier arrives
as we start to look at some crests on rivers, lakes and bayous late
next week and weekend. /24/
PREV DISCUSSION... /issued 1135 PM CST Tue Feb 11 2020/
AVIATION...
No major changes from the 00z TAF package. Mostly IFR across all
sites, with quick drops into LIFR possible throughout the day
today. Rain and thunder are still a concern, so some form of RA,
SHRA, and VCTS are present at all terminals. Visibility is also
expected to fluctuate with the various rounds of precipitation.
Ceilings will start to improve towards the end of this TAF period
at KGGG and KTYR, as the front finally lifts north and moves out
of the region. /44/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 53 40 52 31 / 100 10 0 0
MLU 66 44 53 30 / 100 50 0 0
DEQ 48 34 47 24 / 100 20 0 0
TXK 47 38 48 27 / 100 10 0 0
ELD 52 39 51 26 / 100 20 0 0
TYR 52 38 48 30 / 100 0 0 0
GGG 52 38 50 29 / 100 0 0 0
LFK 58 40 54 33 / 100 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through this afternoon for ARZ050-051-059>061-
070>073.
LA...Flash Flood Watch through this afternoon for LAZ001>006-010>014.
OK...Flash Flood Watch through this afternoon for OKZ077.
TX...Flash Flood Watch through this afternoon for TXZ096-097-108>112-
124>126-136>138-149>153.
&&
50/24/50Hazardous weather outlook, Feb 12, 6:34 AM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
634 AM CST Wed Feb 12 2020
ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-131245-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-McCurtain-Bowie-Franklin-
Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-
634 AM CST Wed Feb 12 2020
This Hazardous Weather Outlook is for southern Arkansas, for
northern Louisiana, for northeast Texas and southeast Oklahoma.
.DAY ONE...Today and Tonight...
Showers and thunderstorms will continue to increase today, but
then greatly diminish from west to east this evening as the
surface low moves to our east and the cold front moves down into
the area overnight. The flash flooding threat will peak today with
our already super saturated soils and more heavy rains coming
ahead of the cold front. Stay tuned to NOAA weather radio for
additional flash flood warnings today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Cold air will spill back into the region fully driving out the
rain for a short time. However, light showers will return on
Saturday becoming more widespread perhaps into Sunday.
Then thunderstorms will resume early in the week and continue for
us into midweek ahead of our next cold front. A renewed flash
flooding threat will compound high waters on our rivers, bayous and
lakes.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators and storm spotters may be needed today for flash flood
reports primarily.
LAZ017>022-TXZ165>167-131245-
Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Angelina-
San Augustine-
634 AM CST Wed Feb 12 2020
This Hazardous Weather Outlook is portions of Toledo Bend country
from deep east Texas into North central Louisiana.
.DAY ONE...Today and Tonight...
Showers and thunderstorms will continue to increase today, but
then greatly diminish this evening from west to east as the
surface low moves to our east. An isolated flash flooding threat
will remain a remote possibility today with our already super
saturated soils and more heavy rains coming ahead of the cold
front tonight. Gusty winds may develop this afternoon in any
thunderstorms as the surface low moves across the region.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Cold air will spill back into the region fully driving out the
rain for a short time. However, light showers will return early on
Saturday becoming more widespread perhaps into Sunday. Then
thunderstorms will resume early in the week and continue for us
into midweek ahead of our next cold front. A renewed flash
flooding threat will compound high waters on our rivers, bayous
and lakes.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators and storm spotters should not be needed through tonight.
24
Flash Flood, Franklin
- When
- February 12, 7:00 AM CST to 9:00 PM CST
- Where
- Franklin County, 4.58 mi W of Mt Vernon to 4.61 mi WSW of Mt Vernon
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.167, -95.308
Interstate 30 was flooded and closed at the Franklin/Hopkins County line between County Road 1017 and County Road 1016.
Flash Flood, Smith
- When
- February 12, 7:30 AM CST to 12:30 PM CST
- Where
- Smith County, 2.71 mi ENE of Galilee to 2.67 mi ENE of Galilee
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.284, -95.387
A vehicle was submerged in high water on Greenbriar Road at Butler Creek just north of Lake Placid Road.
Flash Flood, Smith
- When
- February 12, 7:30 AM CST to 12:30 PM CST
- Where
- Smith County, 1.89 mi NNW of Whitehouse to 1.58 mi NNW of Whitehouse
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.253, -95.237
The northbound lane of Highway 110 was closed due to flooding from Hill Creek.
Flash Flood, Smith
- When
- February 12, 8:00 AM CST to 12:30 PM CST
- Where
- Smith County, 1.2 mi W of Rice to 1.21 mi W of Rice
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.280, -95.321
Grande Blvd west of Old Grande Blvd was flooded.
Flash Flood, Gregg
- When
- February 12, 8:00 AM CST to 12:30 PM CST
- Where
- Gregg County, 4.96 mi N of Judson to 4.86 mi N of Judson
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.651, -94.764
FM 1650 was closed at the intersection of Highway 259 just south of Diana due to flooding.
Flash Flood, Gregg
- When
- February 12, 8:00 AM CST to 12:30 PM CST
- Where
- Gregg County, 1.56 mi NE of Spring Hill to 1.5 mi NE of Spring Hill
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.586, -94.781
South Fuller Road at McCann Road was flooded and closed.
Flash Flood, Gregg
- When
- February 12, 8:00 AM CST to 12:30 PM CST
- Where
- Gregg County, 3.61 mi NNW of Judson to 3.49 mi NNW of Judson
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.625, -94.781
Bigwoods Road near Campbell Road was flooded and closed.
Flash Flood, Upshur
- When
- February 12, 8:00 AM CST to 12:30 PM CST
- Where
- Upshur County, 3.45 mi E of Glenwood to 3.43 mi SSW of James
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.633, -94.771
Mackey Road near the Upshur County line was flooded and closed.
Flash Flood, Gregg
- When
- February 12, 8:00 AM CST to 12:30 PM CST
- Where
- Gregg County, 1.11 mi W of White Oak to 1.12 mi WSW of White Oak
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.527, -94.889
Highway 80 at the Lake Devernia bridge was flooded and closed.
Flash Flood, Smith
- When
- February 12, 8:00 AM CST to 12:30 PM CST
- Where
- Smith County, 0.49 mi NE of Owentown to 0.43 mi ENE of Owentown
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.434, -95.173
Highway 271 was flooded just south of I-20.
Flash Flood, Smith
- When
- February 12, 8:00 AM CST to 12:30 PM CST
- Where
- Smith County, 1.87 mi NNE of Friendship to 1.83 mi NNE of Friendship
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.505, -95.009
A vehicle was submerged in high water due to flooding from Carter Creek at the intersection of Highway 271 and County Road 3110.
Flash Flood, Gregg
- When
- February 12, 8:00 AM CST to 12:30 PM CST
- Where
- Gregg County, 0.88 mi WNW of Gladewater to 0.86 mi WNW of Gladewater
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.537, -94.943
Highway 271 at Highway 80 in Gladewater was flooded and closed.
Flash Flood, Gregg
- When
- February 12, 8:00 AM CST to 12:30 PM CST
- Where
- Gregg County, 0.39 mi WNW of Liberty City to 0.33 mi NW of Liberty City
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.453, -94.936
State Highway 135 was closed due to flooding from Rocky Creek.
Flash Flood, Smith
- When
- February 12, 8:00 AM CST to 12:30 PM CST
- Where
- Smith County, 0.87 mi WNW of Coplen to 0.76 mi WNW of Coplen
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.256, -95.293
Cumberland Road was closed due to flooding from Shackleford Creek.
Flash Flood, Cherokee
- When
- February 12, 8:00 AM CST to 12:30 PM CST
- Where
- Cherokee County, 2.34 mi NNE of Cuney to 2.23 mi NNE of Cuney
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.061, -95.403
FM 855 was flooded and closed over Flat Creek north of the Cuney community.
Flash Flood, Smith
- When
- February 12, 8:00 AM CST to 12:30 PM CST
- Where
- Smith County, 3.24 mi ESE of Starrville to 3.29 mi ESE of Starrville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.445, -95.073
High water over FM 1252 between Highway 370 to just west of Barber Road.
Flash Flood, Smith
- When
- February 12, 8:00 AM CST to 12:30 PM CST
- Where
- Smith County, 1.95 mi N of Owentown to 1.84 mi N of Owentown
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.458, -95.182
FM 3311 north of I-20 over Wiggins Creek was washed out.
Flash Flood, Cass
- When
- February 12, 8:58 AM CST to 10:45 AM CST
- Where
- Cass County, 2.33 mi E of Bancker to 2.27 mi E of Bancker
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.949, -94.190
State Highway 43 was closed due to flooding from Frazier Creek.
Flash Flood, Cass
- When
- February 12, 9:00 AM CST to 10:45 AM CST
- Where
- Cass County, 1.32 mi NW of Pruett to 1.42 mi NW of Pruett
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.891, -94.368
County Road 1640 was closed due to flooding.
Flash Flood, Cass
- When
- February 12, 9:02 AM CST to 10:45 AM CST
- Where
- Cass County, 2.16 mi WSW of Spring Hill to 2.59 mi WSW of Spring Hill
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.084, -94.262
County Road 1111 was closed due to flooding.
Flash Flood, Smith
- When
- February 12, 9:15 AM CST to 12:30 PM CST
- Where
- Smith County, 1.83 mi E of Flint to 1.92 mi ESE of Gresham
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.205, -95.319
Both the north and south bound lanes of Highway 69 were closed due to flooding.
Flash Flood, Gregg
- When
- February 12, 9:30 AM CST to 12:30 PM CST
- Where
- Gregg County, 1.3 mi NE of Greggton to 1.15 mi ENE of Greggton
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.511, -94.762
Lois Jackson Park was flooded near Grace Creek.
Flash Flood, Upshur
- When
- February 12, 9:40 AM CST to 12:30 PM CST
- Where
- Upshur County, 1.15 mi NNW of Enon to 1.82 mi E of Cedar Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.786, -95.037
Numerous roads were flooded and closed throughout Upshur County.
Flash Flood, Smith
- When
- February 12, 10:30 AM CST to 12:30 PM CST
- Where
- Smith County, 0.98 mi NE of Teaselville to 0.94 mi ENE of Teaselville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.138, -95.406
A high water rescue was performed on FM 346 near County Line Creek.
Flash Flood, Upshur
- When
- February 12, 11:27 AM CST to 12:30 PM CST
- Where
- Upshur County, 1.82 mi NW of Union Grove to 1.73 mi NW of Union Grove
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 32.588, -94.953
East Lake Drive at McCoy Creek was flooded and impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 12 to 13, 20202 deaths · 2 injured · $13,000 · 1 event
- Blizzard in South Dakota, February 12, 20201 death · 15 events
- Flood in Kentucky, February 12 to 26, 20201 death · 1 event
- Tornado and Flood in Tennessee, February 12, 2020$116,000 · EF0 · 18 events
- Tornado and Damaging Winds in Alabama, February 12, 2020$2,000 · EF1 · 21 events
- Blizzard and Extreme Cold in Minnesota, February 12 to 13, 202040 events
- Damaging Winds and Strong Wind in Mississippi, February 12, 2020$54,000 · 3 events
- Extreme Cold in Iowa, February 12 to 13, 202034 events
- Winter Weather in Indiana, February 12, 20202 injured · $20,000 · 1 event
- Tornado and Damaging Wind in Alabama, February 12 to 13, 2020EF1 · 2 events
- Extreme Cold in Minnesota, February 12 to 13, 202024 events
- Blizzard and Winter Weather in South Dakota, February 12, 202023 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869001, 868955, 868959, 868962, 868964, 868967, 868968, 868970, 868972, 868974, 868976, 868978, 868980, 868981, 868996, 868998, 869000, 868984, 868986, 868987, 868989, 868991, 868993, 868994, 868995.